Iowa, 2021

Hail and Damaging Winds in Iowa, August 26 to 27, 2021

August 26 to 27, 2021 · NWS DMX · 21 events in 6 counties and zones

Scattered convection persisted trough the afternoon within an area of warm air advection before becoming more organized in the evening, resulting in a few severe wind gusts in west central Iowa. Later in the evening convection that had been across the northern plains through the day spread into northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Scattered convection persisted trough the afternoon within an area of warm air advection before becoming more organized in the evening, resulting in a few severe wind gusts in west central Iowa. Later in the evening convection that had been across the northern plains through the day spread into northern Iowa. When this convection interacted with the strongly unstable airmass across Iowa and outflow boundaries from earlier evening convection it organized into a convective line, producing wind gusts and hail across northern Iowa. The motion of the line resulted in training thunderstorms and some areas received six to seven inches of rain. This rain fell of areas of persistent drought so while amounts were heavy there were no reports of flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 5:35 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 26, 5:35 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 AM CDT Thu Aug 26 2021

.DISCUSSION.../Today through Wednesday/
Issued at 422 AM CDT Thu Aug 26 2021

Forecast highlights:

-Multifaceted forecast over the next 24-36 hours with respect to
severe weather, heavy rain and heat.
-Unsettled weather persists into next week as Iowa remains on the
southern end of the westerlies.

Subsidence has passed across the state overnight with a break in
convective activity. However, warm advection and moisture advection
have been on the increase during the early morning hours with
expanding clouds in northern Iowa.  Farther south, clear skies and
some radiational cooling have led to the development of patchy fog.
Meanwhile, convection has expanded in central Nebraska in an area of
deeper moisture convergence.  This convection has remained elevated
and is following the mean flow.  Should it maintain, current
advection would bring it into the northern forecast area around 9 am
with locally heavy rainfall and some gusty winds.  Of course, it may
also alter subsequent convection and thus begins the uncertainty
within the forecast.

Models remains somewhat consistent on continued warm/moisture
advection today statewide as southeast surface winds increase. With
dewpoints reaching well into the 70s and temperatures
approaching/exceeding 90, instability values are expected to climb
in excess of 3000 J/KG by this afternoon across much of the state.
Various CAM solution and even larger scale models maintain current
convection in the Dakotas and begin to slide it southeast along
instability gradient today.  This convection eventually encounters
this increasingly unstable airmass and with sufficient bulk shear
(35-45kts) should organize into a forward propagating system.
Widespread damaging winds are the obvious danger with this system
with hail and tornadoes a less common threat. The highlighted
Enhanced Risk in northern Iowa seems reasonable at this point
given system moving into the area as peak heating approaches. Of
course, the aforementioned morning convection may alter overall
evolution of the afternoon/evening storms depending on its own
development and advection and this will need close monitoring
through the morning hours.

A strong signal for heavy rain has persisted in northern Iowa for
the past several runs as well.  WPC has highlighted much of Iowa
north of I80 for this potential as PWATs approach 2.00" and strong
moisture transport feed the storms today into tonight.  QPF has
generally ranged from 2-4" near the highway 20 corridor with locally
higher amounts.  There has been some rainfall in this area over the
past week which is gradually priming the pump.  However, crops are
mature and streamflows are still generally low, therefore the
overall flash flood threat remains somewhat difficult to determine.
Should storms stall over an urban area, then flash flooding becomes
much more likely, but many rural areas can handle large amounts
of rainfall at this point. However, should a widespread 2-4"
occur, this would certainly help to prime the pump for any
subsequent rainfall on Friday or Saturday.

Convection is also expected into Friday with a Slight Risk remaining
over the state.  However, much of the evolution of the risk on
Friday will be determined by the end state of the storms from later
today into tonight.  Also need to touch on the heat over the next
few days...with the previously mentioned highs in the low 90s and
very moist dewpoints, heat index values climb to over 105 this
afternoon in the south.  Therefore, a Heat Advisory has been issued
for this area.  The threat will also persist into Friday in the same
areas but with low confidence in convective placement, this headline
decision will be made in later forecast cycles.

Active weather persist into the weekend with decent heat potential
on Saturday prior to a frontal boundary entering the state.  The
front brings increasing convective potential night across the state
into early Sunday with some break expected in the action later
Sunday into early Monday.  However, right back into warm advection
and theta-e advection by later Monday/Monday night with the threat
of convection returning.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 635 AM CDT Thu Aug 26 2021

Difficult aviation forecast with periods of convection across
Iowa. VFR conditions will be punctuated by MVFR and IFR
conditions in and around thunderstorms both today into tonight
although MVFR ceilings may become more common tonight in northern
Iowa with widespread precipitation. Surface winds will begin light
and increase from the southeast with time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 8 PM CDT this evening for
IAZ057>060-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Aug 26, 2:09 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 AM CDT Thu Aug 26 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 AM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorm chances ramp up by later this afternoon into tonight,
mainly over northern into central Iowa. Storms will have the
potential to be strong to severe capable of producing damaging
wind gusts. Locally heavy rainfall is also a concern, but any
flash flooding threat should be mostly confined to urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms continue through much of the
forecast. The threat for severe storms will continue into Friday
into Friday night along with the potentially for more heavy
rainfall in some areas. The severe weather potential becomes more
uncertain this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

14 heavy rain, 5 thunderstorm wind, 2 hail. Local standard time, as filed.

Heavy Rain, Worth

When
August 26, 5:35 AM CST to August 27, 5:35 AM CST
Where
Worth County, 0.69 mi S of Fertile
Reported by
Mesonet
Coordinates
43.260, -93.430

A 24 hour rainfall of 3.47 inches.

Heavy Rain, Worth

When
August 26, 5:38 AM CST to August 27, 5:38 AM CST
Where
Worth County, 0.5 mi W of Grafton
Reported by
Mesonet
Coordinates
43.330, -93.080

A 24 hour rainfall of 2.19 inches.

Heavy Rain, Emmet

When
August 26, 5:48 AM CST to August 27, 5:48 AM CST
Where
Emmet County, 0.85 mi SE of Ringsted
Reported by
COOP Observer
Coordinates
43.290, -94.510

A 24 hour rainfall of 3.55 inches.

Heavy Rain, Kossuth

When
August 26, 5:57 AM CST to August 27, 5:57 AM CST
Where
Kossuth County, Burt
Reported by
CoCoRaHS
Coordinates
43.200, -94.220

A 24 hour rainfall of 2.26 inches.

Heavy Rain, Kossuth

When
August 26, 5:57 AM CST to August 27, 5:57 AM CST
Where
Kossuth County, 4.47 mi NW of Swea City
Reported by
CoCoRaHS
Coordinates
43.420, -94.370

A 24 hour rainfall of 5.25 inches.

Heavy Rain, Poweshiek

When
August 26, 6:00 AM CST to August 27, 6:00 AM CST
Where
Poweshiek County, 1.03 mi W of Montezuma
Reported by
COOP Observer
Coordinates
41.580, -92.550

A 24 hour rainfall of 3.45 inches.

Heavy Rain, Poweshiek

When
August 26, 6:00 AM CST to August 27, 6:00 AM CST
Where
Poweshiek County, 1.69 mi WSW of Grinnell Arpt
Reported by
AWOS
Coordinates
41.710, -92.730

A 24 hour rainfall of 2.22 inches.

Heavy Rain, Emmet

When
August 26, 6:00 AM CST to August 27, 6:00 AM CST
Where
Emmet County, 0.69 mi N of Estherville Arpt
Reported by
ASOS
Coordinates
43.410, -94.750

A 24 hour rainfall of 2.84 inches.

Heavy Rain, Mahaska

When
August 26, 8:30 AM CST to August 27, 8:30 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Public
Coordinates
41.290, -92.640

A 24 hour rainfall of 2.04 inches.

Heavy Rain, Kossuth

When
August 26, 9:17 AM CST to August 27, 9:17 AM CST
Where
Kossuth County, 0.86 mi SW of Algona
Reported by
Trained Spotter
Coordinates
43.060, -94.240

A 24 hour rainfall of 7.00 inches.

Heavy Rain, Emmet

When
August 26, 9:30 AM CST to August 27, 9:30 AM CST
Where
Emmet County, 0.5 mi E of Ringsted
Reported by
Broadcast Media
Coordinates
43.300, -94.510

A 24 hour rainfall of 6.50 inches.

Heavy Rain, Emmet

When
August 26, 9:30 AM CST to August 27, 9:30 AM CST
Where
Emmet County, 1.51 mi W of Ringsted
Reported by
Broadcast Media
Coordinates
43.300, -94.550

A 24 hour rainfall of 3.55 inches.

Heavy Rain, Emmet

When
August 26, 9:30 AM CST to August 27, 9:30 AM CST
Where
Emmet County, 1.47 mi SSW of Wellingford
Reported by
Broadcast Media
Coordinates
43.300, -94.810

A 24 hour rainfall of 6.60 inches.

Heavy Rain, Poweshiek

When
August 26, 7:00 PM CST to 9:00 PM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Storm total rainfall of 2.13 inches.

Thunderstorm Wind, Poweshiek

When
August 26, 7:58 PM CST
Where
Poweshiek County, 4.97 mi NE of Searsboro
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.620, -92.620

Gust measured via personal weather station.

Thunderstorm Wind, Poweshiek

When
August 26, 8:00 PM CST
Where
Poweshiek County, 1.73 mi NW of Montezuma
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.600, -92.550

Small tree limbs down. Gust measured by personal weather station. Time estimated via radar.

Thunderstorm Wind, Poweshiek

When
August 26, 8:00 PM CST
Where
Poweshiek County, Montezuma
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.580, -92.530

Storm chaser reports trees down and damage to outbuildings. Time estimated via radar.

Hail, Emmet

When
August 26, 10:42 PM CST
Where
Emmet County, 4.02 mi E of Wellingford
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
43.320, -94.720

KICD reported nickel sized hail.

Thunderstorm Wind, Palo Alto

When
August 26, 10:54 PM CST
Where
Palo Alto County, 1.71 mi NE of Graettinger
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.250, -94.750

Large trees down. Delayed report, time estimated via radar.

Thunderstorm Wind, Palo Alto

When
August 26, 11:03 PM CST
Where
Palo Alto County, 2.81 mi N of Osgood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.240, -94.710

Large trees down. Delayed report, time estimated via radar.

Hail, Kossuth

When
August 27, 3:00 AM CST
Where
Kossuth County, 1.47 mi SSE of Sexton
Measured
1 in hail
Reported by
Public
Coordinates
43.060, -94.070

Public report of quarter sized hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978859, 978860, 978861, 978862, 978863, 978864, 978865, 978866, 978867, 978868, 978869, 978870, 978872, 978854, 978851, 978852, 978853, 978855, 978856, 978857, 978858.